Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 183, NWS Houston/Galveston, TX

August 27, 2017Fort Bend County, Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 27, 2017, 7:44 PM CDT for Fort Bend County, Harris County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2017, 7:44 PM CDT (00:44 UTC)
Expired
Aug 27, 2017, 8:15 PM CDT
In force
31 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Fort Bend County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 64 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 12:40 PM CDTTornado WatchSPC13 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS54 KHGX 280044
TORHGX
TXC157-201-280115-
/O.NEW.KHGX.TO.W.0183.170828T0044Z-170828T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
744 PM CDT SUN AUG 27 2017

The National Weather Service in League City has issued a

* Tornado Warning for...
  North central Fort Bend County in southeastern Texas...
  West central Harris County in southeastern Texas...

* Until 815 PM CDT.

* At 743 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Four Corners, or over Mission Bend, moving
  northwest at 10 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Northern Sugar Land, Town West, Mission Bend, Eldridge / West Oaks,
  Pecan Grove, southwestern Addicks Park Ten, Four Corners, Cinco
  Ranch and Memorial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 2965 9562 2962 9571 2974 9583 2981 9566
TIME...MOT...LOC 0043Z 150DEG 9KT 2967 9568 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Huffman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 27, 6:29 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 27, 6:29 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
629 PM CDT Sun Aug 27 2017

.AVIATION...
The center of near-stationary TS Harvey is currently located near
Edna, TX and should continue to slowly drift to the south and
southeast over the next 24 hours. Rain bands are expected to
intensify over night and produce intermittent IFR conditions.
Hobby and Intercontinental Airports remain closed to non
emergency traffic. TAFs communicate MVFR with periods of IFR
conditions within convective banding. Winds are from the
southeast and south with occasional gusts to 30 knots inside rain
bands. 44

&&

.PREV DISCUSSION... /ISSUED 516 PM CDT Sun Aug 27 2017/

..Continued potential for devestating flooding over the next
several days from Harvey's rainfall...

DISCUSSION...
Rainfall from Harvey continued to produced catastrophic and life-
threatening flooding across portions of Southeast Texas this
afternoon. Rainfall over the past 48 hours has exceeded 12 inches
with a large part of the area receiving in excess of 20 inches.
This has led to a long-period flash flood emergency in these
locations.

Unfortunately, the center of TS Harvey was located just west of
Jackson County. Rain bands moving into SE Texas will lead to
additional heavy rainfall this afternoon and tonight. The rainfall
potential over the next three days is 15 to 25 inches with
localized higher amounts. Isolated tornadoes will continue to be
a threat in the rain bands to the east of the storm's center.

Stay tuned to the latest advisories on Harvey for the forecast
track of Harvey.

40

MARINE...
Tropical Storm Harvey is currently in the vicinity of
Victoria and is slowly drifting toward the southeast. It is expected
to re-emerge over the gulf around Noon on Monday and will remain
over the water for a little over 24 hours before it is finally
pulled off to the north on Wednesday. The tropical storm warning
continues between Port O' Connor and Freeport, and a tropical storm
watch has been issued from Freeport to San Luis Pass.

Bands of heavy rainfall with embedded thunderstorms will
periodically track across the Upper Texas coastal waters...moving in
from the south and southwest. Gale force wind gusts and agitated
seas will occur in and around any passing strong thunderstorms.
Waterspouts will also be a threat within Harvey's outer bands. East
to southeast winds will range between 20 to 30 knots with average
wave heights of between 5 to 7 feet...increasing to 20 to 30 knots
with 10 to 12 foot seas when the tropical storm moves off the coast.

Extreme to strong rip currents will continue for a few more days.
Strong currents caused by river discharges into the bays will also
be problematic for navigation for at least a few days...possibly
into next weekend...given the record setting rainfall that has led
to the extreme inland flooding. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  78  70  80  72 / 100  90  80  70  60
Houston (IAH)              73  76  73  79  74 / 100  90  80  70  70
Galveston (GLS)            76  83  76  83  77 / 100  90  80  80  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Jackson...
     Matagorda.

     Tropical Storm Watch for the following zones: Brazoria.

     Flash Flood Watch through Wednesday evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Houston...Jackson...Liberty...Madison...Matagorda...
     Montgomery...Polk...San Jacinto...Trinity...Walker...
     Waller...Washington...Wharton.

     Coastal Flood Advisory from 2 AM to 7 PM CDT Monday for the
     following zones: Brazoria...Chambers...Galveston...Harris.

GM...Tropical Storm Warning for the following zones: Matagorda Bay.

     Small Craft Advisory until 7 AM CDT Tuesday for the following
     zones: Coastal waters from High Island to Freeport out 20
     NM...Galveston Bay...Waters from Freeport to the Matagorda
     Ship Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

     Tropical Storm Watch for the following zones: Coastal waters
     from Freeport to the Matagorda Ship Channel out 20 NM.

&&

Discussion...40
Aviation/Marine...44
Hazardous weather outlook, Aug 27, 6:21 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
621 AM CDT Sun Aug 27 2017

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281200-
Austin-Brazoria-Brazos-Burleson-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk-
San Jacinto-Trinity-Walker-Waller-Washington-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
621 AM CDT Sun Aug 27 2017

...FLASH FLOOD EMERGENCY FOR LIFE-THREATENING CATASTROPHIC FLOODING....

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms with heavy rainfall can be expected
across the area today and tonight as Tropical Storm Harvey remains nearly
stationary. An additional 2 to 4 inches of rain is likely, and 10 to
12 inches are possible with these storms. Any rain falling on locations
that have already received record breaking rainfall will be devastating.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Harvey is expected to meander in and around the Southeast Texas area
for several days and produce round after round of showers and thunderstorms.
Additional life-threatening rainfall totals of 15 to 25 inches with
isolated higher amounts are possible across the Flash Flood Watch area
over the next several days, and results will be devastating if any
of these rains fall where catastrophic flooding has already occurred.

.SPOTTER INFORMATION STATEMENT...
Spotters will be needed through at least the first half of the week.

In the hours before

Local storm report, Aug 27, 3:29 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
329 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TORNADO          1 S STAFFORD            29.61N  95.56W
08/26/2017                   FORT BEND          TX   LAW ENFORCEMENT

            DAMAGE TO 28 HOMES REPORTED IN THE WOODLAND WEST
            SUBDIVISION

&&

EVENT NUMBER HGX1700398

MH
Local storm report, Aug 27, 3:37 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
337 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      3 NE SOUTH HOUSTON      29.69N  95.20W
08/26/2017                   HARRIS             TX   PUBLIC

            HIGHT WATER NEAR SOUTHMORE - PASADENA BLVD TO SHAVER

&&

EVENT NUMBER HGX1700399

KM
Local storm report, Aug 27, 3:38 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      1 SW PASADENA           29.65N  95.17W
08/26/2017                   HARRIS             TX   PUBLIC

            HIGH WATER NEAR PRESTON - FAIRMONT TO VISTA

&&

EVENT NUMBER HGX1700400

KM
Local storm report, Aug 27, 3:39 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      1 SE SOUTH HOUSTON      29.65N  95.21W
08/26/2017                   HARRIS             TX   PUBLIC

            HIGH WATER IN VISTA AT SHAFER

&&

EVENT NUMBER HGX1700401

KM
Local storm report, Aug 27, 3:40 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      3 NNE SOUTH HOUSTON     29.70N  95.21W
08/26/2017                   HARRIS             TX   PUBLIC

            HIGH WATER IN THE 800-1100 BLOCK OF MAIN

&&

EVENT NUMBER HGX1700402

KM
Local storm report, Aug 27, 3:42 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT SUN AUG 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      2 W PASADENA            29.66N  95.18W
08/26/2017                   HARRIS             TX   PUBLIC

            HIGH WATER AT BAYSHORE HOSPITAL AND INTERSECTION OF
            STRAWBERRY AND FAIRMONT

&&

EVENT NUMBER HGX1700403

KM

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:14 PM CDTTornado WarningHGXFort Bend, Harris, Waller31 min
Aug 27, 7:22 PM CDTTornado WarningHGXLiberty23 min
Aug 27, 7:29 PM CDTRiver Flood WarningHGXFort Bend, Harris52 hr
Aug 27, 8:09 PM CDTRiver Flood WarningHGXPolk, San Jacinto4 days
Aug 27, 8:18 PM CDTRiver Flood WarningHGXHarris, Montgomery4 days
Aug 27, 8:29 PM CDTTornado WarningHGXFort Bend, Harris16 min
Aug 27, 8:30 PM CDTRiver Flood WarningHGXFort Bend, Harris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris51 hr
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris, Waller5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris4 days
Aug 27, 8:30 PM CDTRiver Flood WarningHGXHarris5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller44 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Grimes, Waller, Washington5 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Waller6 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend11 days
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBrazos, Grimes, Madison26 hr
Aug 27, 9:01 PM CDTRiver Flood WarningHGXBurleson, Lee67 hr
Aug 27, 9:04 PM CDTTornado WarningHGXChambers26 min
Aug 27, 9:05 PM CDTTornado WarningHGXChambers, Galveston25 min
Aug 27, 9:37 PM CDTTornado WarningHGXHarris23 min
Aug 27, 9:42 PM CDTSpecial Marine WarningHGX33 min
Aug 27, 9:51 PM CDTTornado WarningHGXChambers24 min
Aug 27, 9:59 PM CDTTornado WarningHGXHarris16 min
Aug 27, 10:09 PM CDTSpecial Marine WarningHGX36 min
Aug 27, 10:26 PM CDTFlash Flood WarningHGXHarris8 hr
Aug 27, 10:32 PM CDTTornado WarningHGXChambers, Galveston13 min
Aug 27, 10:43 PM CDTTornado WarningHGXChambers17 min
Aug 27, 11:04 PM CDTSpecial Marine WarningHGX56 min
Aug 27, 11:07 PM CDTSpecial Marine WarningHGX23 min
Aug 27, 11:08 PM CDTTornado WarningHGXChambers37 min
Aug 27, 11:10 PM CDTSpecial Marine WarningHGX50 min
Aug 27, 11:12 PM CDTAreal Flood WarningHGXFort Bend, Harris7 days
Aug 27, 11:12 PM CDTTornado WarningHGXHarris18 min
Aug 27, 11:18 PM CDTTornado WarningHGXChambers, Galveston27 min
Aug 27, 11:42 PM CDTTornado WarningHGXChambers, Harris, Liberty33 min
Aug 27, 11:43 PM CDTSpecial Marine WarningHGX32 min
Aug 27, 11:49 PM CDTTornado WarningHGXChambers11 min
Aug 27, 11:56 PM CDTSpecial Marine WarningHGX64 min
Aug 28, 12:00 AM CDTTornado WarningHGXChambers30 min
Aug 28, 12:17 AM CDTTornado WarningHGXChambers, Liberty13 min
Aug 28, 12:22 AM CDTRiver Flood WarningHGXHarris23 hr
Aug 28, 12:25 AM CDTTornado WarningHGXChambers, Liberty35 min
Aug 28, 12:38 AM CDTTornado WarningHGXChambers, Galveston22 min
Aug 28, 12:42 AM CDTRiver Flood WarningHGXMadison, Walker50 hr
Aug 28, 1:02 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 1:10 AM CDTFlash Flood Warning EmergencyHGXChambers, Harris, Liberty6 hr
Aug 28, 1:16 AM CDTFlash Flood Warning EmergencyHGXAustin, Brazoria, Chambers, Fort Bend, Galveston, Grimes and 5 more6 hr
Aug 28, 1:18 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 1:34 AM CDTTornado WarningHGXChambers, Liberty26 min
Aug 28, 2:10 AM CDTTornado WarningHGXChambers, Galveston20 min
Aug 28, 3:15 AM CDTRiver Flood WarningHGXLiberty, Polk, San Jacinto5 days
Aug 28, 4:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more3 hr
Aug 28, 6:59 AM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more6 hr
Aug 28, 9:50 AM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris115 min
Aug 28, 10:13 AM CDTFlash Flood Warning EmergencyHGXHarris16 hr
Aug 28, 11:35 AM CDTFlash Flood WarningHGXChambers, Galveston, Liberty115 min
Aug 28, 12:14 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Matagorda3 hr
Aug 28, 12:54 PM CDTAreal Flood WarningHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more12 hr
Aug 28, 1:05 PM CDTFlash Flood WarningHGXChambers, Liberty3 hr
Aug 28, 1:52 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton4 hr
Aug 28, 3:46 PM CDTRiver Flood WarningHGXHarris4 days
Aug 28, 3:57 PM CDTRiver Flood WarningHGXHarris20 hr
Aug 28, 4:03 PM CDTFlash Flood WarningHGXAustin, Brazoria, Chambers, Fort Bend, Harris, Liberty and 4 more3 hr
Aug 28, 5:13 PM CDTRiver Flood WarningHGXBurleson, Lee20 hr
Aug 28, 5:47 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more88 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.